Alert archive / Virginia / Wind Advisories in 2016

Wind Advisory 19, NWS Baltimore/Washington

December 17, 201615 counties in Virginia; Pendleton County, West Virginia

NWS Baltimore/Washington issued this wind advisory at Dec 17, 2016, 2:29 PM EST for 15 counties in Virginia; Pendleton County, West Virginia. It took effect at Dec 17, 2016, 6:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 2:29 PM EST (19:29 UTC)
In effect from
Dec 17, 2016, 6:00 PM EST
Expired
Dec 18, 2016, 12:00 PM EST
In force
18 hr
Issued by
NWS Baltimore/Washington

Counties Albemarle County, VA, Amherst County, VA, Augusta County, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Greene County, VA, Highland County, VA, Madison County, VA, Nelson County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Warren County, VA, Pendleton County, WV

The radar

The Sterling radar (KLWX), 140 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 613 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
613 m²/s²
0-3 km storm-relative helicity
761 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS71 KLWX 171929
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EST SAT DEC 17 2016

VAZ025-026-503-504-507-508-WVZ505-506-180330-
/O.NEW.KLWX.WI.Y.0019.161217T2300Z-161218T1700Z/
AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT...
HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN...
RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...
SUGAR GROVE
229 PM EST SAT DEC 17 2016

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST
SUNDAY FOR ELEVATIONS ABOVE 2000 FEET...

THE NATIONAL WEATHER SERVICE IN BALTIMORE MD/WASHINGTON HAS
ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO NOON EST SUNDAY.

* TIMING...THIS EVENING THROUGH SUNDAY MORNING.

* WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 55 MPH FOR
  ELEVATIONS ABOVE 2000 FEET.

* IMPACTS...GUSTY WINDS WILL AFFECT RIDGELINES. TREE LIMBS COULD
  BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$

JACKSON
3 follow-up statements
991 
WWUS71 KLWX 180213
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EST SAT DEC 17 2016


VAZ025-026-503-504-507-508-WVZ505-506-181015-
/O.CON.KLWX.WI.Y.0019.000000T0000Z-161218T1700Z/
AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT...
HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN...
RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...
SUGAR GROVE
913 PM EST SAT DEC 17 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY...

* TIMING...THIS EVENING THROUGH SUNDAY MORNING.

* WINDS...SOUTHWEST 20 TO 25 MPH WITH GUSTS UP TO 55 MPH FOR 
  ELEVATIONS ABOVE 2000 FEET.

* IMPACTS...GUSTY WINDS WILL AFFECT RIDGELINES. TREE LIMBS COULD 
  BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$
711 
WWUS71 KLWX 180902
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 AM EST SUN DEC 18 2016

VAZ025-026-503-504-507-508-WVZ505-506-181700-
/O.CON.KLWX.WI.Y.0019.000000T0000Z-161218T1700Z/
AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT...
HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN...
RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...
SUGAR GROVE
402 AM EST SUN DEC 18 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* TIMING...CONTINUING THROUGH THIS MORNING.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH FOR
  ELEVATIONS ABOVE 2000 FEET.

* IMPACTS...GUSTY WINDS WILL AFFECT RIDGELINES. TREE LIMBS COULD 
  BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 TO 55 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$
196 
WWUS71 KLWX 181657
NPWLWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 AM EST SUN DEC 18 2016


VAZ025-026-503-504-507-508-WVZ505-506-181800-
/O.EXP.KLWX.WI.Y.0019.000000T0000Z-161218T1700Z/
AUGUSTA-ROCKINGHAM-WESTERN HIGHLAND-EASTERN HIGHLAND-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
WESTERN PENDLETON-EASTERN PENDLETON-
INCLUDING THE CITIES OF...STAUNTON...WAYNESBORO...STUARTS DRAFT...
HARRISONBURG...HIGHTOWN...MONTEREY...BIG MEADOWS...WINTERGREEN...
RIVERTON...BRANDYWINE...FRANKLIN...OAK FLAT...RUDDLE...
SUGAR GROVE
1157 AM EST SUN DEC 18 2016

...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY...

WINDS GUSTS HAVE DIMINISHED TO LESS THAN 45 MILES PER HOUR.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 17, 1:06 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 17, 1:06 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
106 PM EST Sat Dec 17 2016

.SYNOPSIS...
A warm front will cross the region from south to north today,
followed by a cold front from northwest to southeast on Sunday.
High pressure will build back into the region for the first half
of next week. Another storm system may affect the region Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Precipitation has made its way to the Eastern Shore as
temperatures rise above freezing. All Warnings and Advisories have
expired, as no new accretion is expected. Melting will be slow,
especially across northern Maryland which is still below freezing.
Have once again trimmed high temperatures, especially across the
north-central part of the forecast area. Energy needs to go to
melting before appreciable temperature gains can be realized.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Low pressure will continue to lift into the Great Lakes tonight.
Warm air/higher dew points will continue to advect into the area.
This will likely lead to low clouds and fog. Any rainfall should
be limited to light showers or drizzle.

The low will drag a cold front from west to east on Sunday, which
should bring a period of fairly widespread rainfall. A strong
temperature gradient will exist along the front, so non-diurnal
falling temperatures can be expected across much of the area as
cold air arrives during the afternoon. The timing of the front is
a little questionable, but out ahead of it, highs will likely
reach the 60s...most likely south and east of DC, but could
include areas back to the Blue Ridge. Rain will change to snow in
the upslope area, with an inch or so accumulation possible. Since
there will be some jet energy and mid-level frontogenetical
forcing behind the surface front, there could be some
precipitation regeneration in the cold air. Do not see enough
evidence of snow (or even sleet) occurring to include it east of
the mountains for now. A period of gusty winds will also follow
the front.

High pressure building to the north will bring a return of colder
air to start the new week. The bulk of guidance keeps any low
pressure forming along the front to impact areas to our south. May
have to watch southern MD for Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Canadian high pressure will dominate Tuesday and Wednesday, with
slowly moderating temperatures. Highs on Tuesday will remain a bit
below normal, but should rise slightly above normal on Wednesday
as the high slides east and the flow becomes more southerly,
allowing milder air to push north. This is well timed in advance
of the next storm system moving in from the west. This is a
northern stream system which is able to tap some Gulf warmth and
moisture as it treks across the northern Plains and Great Lakes,
allowing precip to mainly be of the non-wintry variety (i.e.,
rain) on Thursday. A little wintry precip may occur right at the
start, especially if it begins before any radiational cooling has
time to mix out. Temps behind the system may drop back below
normal a bit on Friday, but severe cold such as we saw this week
is not expected.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Have a few pockets where flight conditions have jumped from IFR
right to VFR. Have forecast improvement expected this afternoon;
however, due to the transitory nature of this hole, TAFs are much
more pessimistic than these few observations.

Low clouds and fog will likely return tonight; a good chance for
IFR. Cold front crosses the area on Sunday, with another period of
rain and reduced cigs/vsbys. Gusty NW winds will follow the front
through Sunday evening. High pressure brings tranquil weather
Monday, Tuesday and Wednesday.

&&

.MARINE...
Southerly flow remains established through the first part of
Sunday. SCA level winds may be somewhat sporadic, but the threat
will persist. Strong winds aloft should have trouble mixing down
during this period. FZRA/RA this morning followed by foggy
conditions developing tonight. Cold front crosses Sunday with more
rain and wind shift to the NW. Best chance of gales will be just
behind the front late afternoon/evening, but do not have
confidence to go above 30 kt for now. High pressure should bring
lighter winds for Monday, Tuesday and Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EST Monday for ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...HTS
SHORT TERM...ADS
LONG TERM...RCM
AVIATION...HTS/ADS/RCM
MARINE...ADS/RCM
Hazardous weather outlook, Dec 17, 12:56 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EST SAT DEC 17 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181800-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1256 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS ARE POSSIBLE SUNDAY AFTERNOON ACROSS THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181800-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1256 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

In the hours before

Local storm report, Dec 17, 11:55 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FREEZING RAIN    S WINDTREE VALLEY       39.67N  76.65W
12/17/2016  M0.20 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1605197

DH
Local storm report, Dec 17, 11:57 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 AM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FREEZING RAIN    E BURLINGTON            39.34N  78.92W
12/17/2016  M0.20 INCH       MINERAL            WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1605198

DH
Local storm report, Dec 17, 12:39 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1239 PM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FREEZING RAIN    BWI AIRPORT             39.17N  76.67W
12/17/2016  E0.20 INCH       ANNE ARUNDEL       MD   OTHER FEDERAL

&&

EVENT NUMBER LWX1605199

JACKSON
Local storm report, Dec 17, 12:51 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     FREEZING RAIN    2 E MARTINSBURG         39.46N  77.94W
12/17/2016  M0.20 INCH       BERKELEY           WV   NWS EMPLOYEE

&&

EVENT NUMBER LWX1605200

DH
Local storm report, Dec 17, 1:09 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 PM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FREEZING RAIN    SE BUNKER HILL          39.33N  78.05W
12/17/2016  M0.30 INCH       BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1605201

DH
Local storm report, Dec 17, 1:38 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
138 PM EST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FREEZING RAIN    S SAN MAR               39.55N  77.64W
12/17/2016  M0.40 INCH       WASHINGTON         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1605202

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:29 PM ESTGale WarningLWX28 hr
Dec 17, 2:29 PM ESTSmall Craft AdvisoryLWX64 hr
Dec 17, 8:31 AM ESTWinter Storm WarningLWXBerkeley, Morgan4 hr

Nearby

Wind Advisories in Virginia, 2016Wind Advisories in West Virginia, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.